News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Cardiology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Cardiology Answers List

Forum Name: Cardiology Symptoms

Question: Ache, heaviness, tightness in back and chest


 rileysales - Thu Jun 05, 2008 3:35 pm

I am a 34 year old femail 5'5 158 lbs that is fairly healthy, I do take lipitor for borderline high cholesterol and I take 1/2 of a ziac for high blood pressure or more accurately high pulse that the Dr feel is probably associated with a high stress career and kids. I did recetnly take phentermine for 2 months and lost 23 lbs. I stopped this a week ago. I am having problems with a heaviness in my chest that also has dull ache at times. this also makes my upper back between my shoulder blades ache. I have had a echo 4 yrs ago and numerous ekgs that have always come back normal. I have dealt with a tremendous amt of stress int he last 8 years. I am also mildly anemiac and take iron occassionally for this. I do have heart papitations at times - I went to the ER 5 years ago for a pulse rate of 155... This is when I went on the beta blockers. I am worried htat there is some type of underlying heart condition or possibly that the phentermine has done some type of permanent damage. My dad has alot of issues with arrthymias. I do drink alot of caffeine - around a 2 liter of Dr. Dew a day... I do not notice that htis makes it worse but it is always in my system so I am not really sure. What steps do you think I should take and do you think that the EKg and echos that I had several years should suffice as proof that there are not issues?

Thanks
 John Kenyon, CNA - Wed Jul 23, 2008 3:55 pm

User avatar Hello -

Given your history and symptoms I would feel it is now time for a thorough cardio evaluation including perhaps a stress test and definitely an echocardiogram. The phenteramine could possibly have caused damage to a valve, but the symptoms your're decribing are equally suspicious and vague, and could be due to stress, anxiety, or more recently acquired coronary artery disease unrelated to the phenteramine use. You really need to find out.

As for caffeine, given the 2 litres of Dew per day it's a wonder you sleep at night! That is a huge amount of caffeine and could actually be causing your symptoms (and is undoubtedly aggravating the palpitations). Easing off caffeine is not easy for everyone, and given you take in a huge amount you should probably start easing off slowly, but not too slowly. You do have to give your body a break, though. That's just way too much to be healthy, and tapering down to a reasonable level (a different drink, like some of the colas or just coffee, maybe 2 oz. twice a day as a goal) should help quiet your palpitations a lot, assuming there is no other underlying disease. Your negative exams are all too old to rely upon for reassurance with this new complaint, so please schedule a cardiac workup so that your peace of mind can be restored. Also try looking into some stress reduction methods for day-to-day purposes. Between the caffeine and the stress hormones I'm just really amazed at how well you function.

Hope this is helpful. Please do follow up with us here.
 rileysales - Thu Jul 24, 2008 7:52 am

Thank you very much for your response. I have recently cut back on the caffeine quite a bit and the symptoms are really starting to go away. I have also gotten involved with some things other than work and the stress reduction is making a huge difference as well. The phentermine was a huge mistake - I wish I could turn back time on that decision.... Thanks again!
 John Kenyon, CNA - Fri Jul 25, 2008 11:12 pm

User avatar Hello -

Well that's good news. That was a phenomenal amount of caffeine you were taking in, and I'm glad the reduction is being reflected in a reduction in symptoms. It certainly should.

The phenteremine I'm sure seemed like a good idea at the time, and hopefully it hasn't played a role in any of this. Plenty of people saw it as a very hopeful solution to a difficult problem. It's a shame it turned out as it did.

You are very welcome. Thank you for bringing us your questions.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here